Maryland, 2008

Damaging Wind in Maryland, August 6, 2008

August 6, 2008 · NWS LWX · 1 event in 1 county or zone

A surface boundary along with an unstable atmosphere triggered showers and thunderstorms over the Chesapeake Bay. An isolated severe thunderstorm did produce damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface boundary along with an unstable atmosphere triggered showers and thunderstorms over the Chesapeake Bay. An isolated severe thunderstorm did produce damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 4:46 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 6, 4:46 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT WED AUG 6 2008

.SYNOPSIS...
A WEAK SURFACE COLD FRONT AND APPROACHING SHORT WAVE TROUGH WILL
BRING CHANCES FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. DRIER
CONDITIONS ARE EXPECTED FRIDAY THROUGH THE WEEKEND AS THE MID
ATLANTIC REMAINS BETWEEN UPPER LEVEL SYSTEMS.

&&

.NEAR TERM /THROUGH THURSDAY/...
UPDATED TO ADD FOR ISOLATED CONVECTION IN LOWER SOUTHERN MARYLAND
EARLY THIS EVENING. ANY CONVECTION SHOULD DISSIPATE AFTER SUNSET
WITH THE LOSS OF DAYTIME HEATING. REST OF THE DISCUSSION FOLLOWS.

SURFACE ANALYSIS FROM 17Z SHOWS THE COLD FRONT STRETCHING ACROSS
THE MID ATLANTIC. REGIONAL RADAR HAS SOME ACTIVITY TO THE SOUTH.
THERE HAVE BEEN A FEW SHOWERS POP UP IN NORTHWEST FLOW. WATER
VAPOR IMAGERY HAS AN UPPER LOW DIGGING ACROSS NEW ENGLAND WITH A
LARGE SCALE TROUGH OVER THE EASTERN CONUS.

WILL CARRY ISOLATED SHOWERS AND THUNDERSTORMS FOR THE EARLY EVENING
WEST OF THE BLUE RIDGE TO ACCOUNT FOR CURRENT RADAR TRENDS.
PRESSURE GRADIENT BEHIND THE FRONT WILL RELAX OVERNIGHT...ALLOWING
DRIER AIR TO FILTER ACROSS THE REGION. AN APPROACHING SHORT WAVE
WILL BRING AN INCREASE IN CLOUDS LATE TONIGHT.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH 6 PM THURSDAY/...
A WEAK SECONDARY COLD FRONT IS EXPECTED TO MOVE THROUGH LATE
THURSDAY. ALOFT...THE UPPER TROUGH OVER THE EASTERN US WILL
INTENSIFY. COOLING AIR ALOFT COMBINED WITH THE SHORT WAVE AND
SURFACE FEATURE WILL HELP TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS BY THURSDAY AFTERNOON. IF CLOUDS INCREASE FASTER THAN
ANTICIPATED TONIGHT...DAYTIME HEATING AND SUBSEQUENT INSTABILITY
COULD BE DIMINISHED. ALSO...DEW POINTS WILL BE LOWER...LOWER 60S AT
BEST WITH TEMPERATURES ONLY IN THE MID TO UPPER 80S. SPC HAS THE
REGION UNDER A SEE TEXT AREA...WITH A THREAT OF HAIL WITH THE STEEP
LAPSE RATES AND COOLING ALOFT.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
NOT MUCH CHANGE IN THE MODELS FROM WHAT HAS BEEN ADVERTISED THE
LAST FEW DAYS. BROAD TROF WILL DOMINATE THE ERN US THROUGH EARLY
NEXT WEEK. THIS WILL RESULT IN COOLER THAN NORMAL TEMPS AND BELOW
NORMAL PRECIP. HOWEVER...CANT COMPLETELY RULE OUT ISOLD LIGHT
SHOWERS AND/OR TSRA AT TIME OF PEAK HEATING UNDER COOL POOL ALOFT
THU-SAT. PATTERN WILL DEAMPLIFY MIDDLE OF NEXT WEEK WITH A RETURN
TO MORE TYPICAL CONDITIONS FOR THE MIDDLE OF AUGUST. GFS/CANADIAN
MODELS DEVELOP AN AREA OF LOW PRES POSSIBLE TROPICAL IN NATURE OFF
THE CAROLINAS FRI NIGHT AHEAD OF A COLD FRONT. SUCH A STORM WOULD
LIKELY MOVE NORTHEASTWARD OUT THE SEA AND BE ABSROBED QUICKLY INTO
THE APPROACHING FRONTAL ZONE.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS TO PREVAIL FR THE NEXT 24 HOURS. WEST TO NORTHWEST
WINDS WILL REMAIN GUSTY THROUGH EARLY EVENING BEFORE DIMINISHING
AFTER SUNSET. DRIER AIR WITH LIGHT WINDS WILL SPREAD ACROSS THE
REGION OVERNIGHT. AN APPROACHING SHORT WAVE AND DEEPENING UPPER
TROUGH WILL BRING AN INCREASE OF CLOUDS BY MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY AFTERNOON ACROSS THE MID
ATLANTIC.

&&

.MARINE...
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE LOWER POTOMAC AND
CHESAPEAKE BAY SOUTH OF NORTH BEACH WILL DISSIPATE EARLY THIS
EVENING WITH THE LOSS OF DAYTIME HEATING.

SMALL CRAFT ADVISORY REMAINS IN PLACE FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY THROUGH EARLY EVENING WITH GUSTY WEST TO
NORTHWEST WINDS UP TO 25 KNOTS. THE PRESSURE GRADIENT WILL RELAX
THIS EVENING...ALLOWING WINDS TO SUBSIDE TO LESS THAN 15 KNOTS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON
WITH A SECONDARY COLD FRONT AND UPPER TROUGH.

&&

.EQUIPMENT...
KLWX WILL REMAIN DOWN THROUGH THE REMAINDER OF THE AFTERNOON. A
PART HAS BEEN ORDERED AND WILL ARRIVE DURING THE EARLY EVENING. A
TECHNICIAN WILL BE INSTALLING THE NEW PART THIS EVENING AND RADAR
IS EXPECTED TO RETURN TO SERVICE AROUND 9 PM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     ANZ530>537.

&&

SYNOPSIS...SAR
NEAR TERM...BJL/SAR
SHORT TERM...SAR
LONG TERM...LFR
AVIATION...LFR/SAR
MARINE...LFR/SAR
EQUIPMENT...SAR
Hazardous weather outlook, Aug 6, 2:08 PM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT WED AUG 6 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
071015-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
308 PM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY FROM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-071015-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
308 PM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 5:09 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT WED AUG 6 2008

MDZ017-062300-
ST. MARYS MD-
609 PM EDT WED AUG 6 2008

...GUSTY SHOWER TO AFFECT ST. MARYS COUNTY...

AT 609 PM EDT...DOPPLER RADAR INDICATED A GUSTY SHOWER NEAR
LEXINGTON PARK...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS SHOWER INCLUDE
LEXINGTON PARK AND PATUXENT RIVER NAVAL AIR STATION.

WIND GUSTS OF 40 TO 45 MPH CAN BE EXPECTED WITH THIS SHOWER...IN
ADDITION TO BRIEF HEAVY DOWNPOURS.

PELOQUIN

The radar

The Dover AFB radar (KDOX), 105 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
August 6, 5:11 PM EST
Where
St. Mary'S County, (Nhk)nas Patuxent Ri
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.280, -76.430

A wind gust was measured at 54 knots at Patuxent River.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130146.